EXCLUSIVE: Father in Oregon was left fighting for his life in hospital after Ozempic caused stomach paralysis – as data show 51 US deaths are linked to drug
- Wilson ‘Bo’ Muhlheim, 79, has suffered a blocked intestine twice, a fatal illness
- He was taking Ozempic for type 2 diabetes & said it likely caused complication
- READ MORE: Ozempic side effects left women vomiting years after stopping
A Vietnam veteran and father-of-two was left fighting for his life after using the blockbuster weight loss drug Ozempic.
Wilson ‘Bo’ Muhlheim, 79, tussicaps medicine from Eugene, Oregon, was prescribed the medication a year ago to help manage his type 2 diabetes.
But he has since suffered a blocked intestine twice — where a mass stops food moving through the bowel.
In serious cases, this can cause the intestine to rupture and spill its contents into the body — which may trigger a fatal condition.
Doctors treated the condition by pumping his stomach, which he described as the ‘most disgusting experience’ of his life, which eased pressure on his intestines allowing them to expand and clear the blockage. He was then allowed to go home but told to eat a liquid diet for several days.
Despite the complications, the father said doctors suggested he raise the dose.
The Food and Drug Administration (FDA) says Ozempic can cause ileus, when the intestines become blocked. In rare cases, this can prove fatal if the contents contaminate the body, which can cause a condition like sepsis.
Reports to the FDA’s FAERS system have linked 51 fatalities to weight-loss drugs popularized by celebrities. The reports, which are not verified, were filed for users of Ozempic, Wegovy and other drugs that use semaglutide – the active ingredient in the weight-loss shots.
Wilson ‘Bo’ Muhlheim, 79, is pictured above with his wife Nancy, also 79. The couple from Eugene, Oregon, rushed to hospital twice after Mr Muhlheim suffered a blockage in his intestine. He says there is no other explanation for it besides Ozempic, which he started taking about a year ago
Ozempic, given via weekly injections, works by mimicking a hormone that makes someone feel full, causing them to eat less food.
It also slows down the speed at which food moves through the stomach and intestines, further helping someone to consume less.
Data from Novo Nordisk, the Danish company that makes Ozempic, suggests US providers were writing round 60,000 new weekly prescriptions for the drug in April.
Two deaths from ileus were recorded before it was added to the Ozempic warning label.
Mr Muhlheim, who considers himself lucky to have survived, told DailyMail.com: ‘The amount of weight you might lose taking this drug is insignificant compared to the risks.
FDA orders Ozempic to list new deadly side effect on label
US Health officials are once again updating the warning label on the diabetes-turned weight-loss drug Ozempic, now adding it can cause a potentially deadly intestinal blockage.
‘People need to be very careful. This drug is not for something like weight loss.
‘It scares the hell out of me to think that, on the advice of my doctor, I might have started taking a double-dose of the drug.
‘That would have killed me.’
Mr Muhlheim initially weighed 265lbs and was prescribed Ozempic a year ago to help manage his blood sugar and diabetes.
He lost 14lbs over his first six months, but then realized he was suffering a complication.
He told DailyMail.com he had faced few side-effects after starting on Ozempic but then became concerned after his stomach became distended and extremely painful.
He waited a day and a half before seeking medical help, with doctors rapidly transferring him to the hospital.
They said if he hadn’t come to see them within the next few hours his intestine would likely have burst.
Doctors treated it by pumping his stomach of all liquids, gases and contents and then prescribing a liquid diet for a few days.
They said he had ‘dodged a bullet’ and came to see them ‘just in time.’
At no point did doctors blame Ozempic for the problem.
They instead suggested it may have been due to a twist in his large intestine, which can cause partial blockages and had been there for at least five years.
Six months later, however, he suffered the blockage again.
Doctors examined the scans from both cases, which showed the blockage was nowhere near where the twist in his intestines was located.
He contacted his daughter-in-law who knew a gastroenterologist who immediately advised him to stop taking Ozempic.
Mr Muhlheim said he had his last dose about two weeks ago but would never consider taking the drug again.
Doctors examined Mr Muhlheim’s scans from both cases, which showed the blockage was nowhere near where the twist in his intestines was located (Pictured: Stock of Ozempic)
He added: ‘We all just assumed it was related to the twist in my gut without even looking at other issues.
‘But now they’ve gone back and looked at the imaging that was done the point of the blockage bears no relationship to where I have that anomaly in my intestine. It is also almost identical to the prior case.
‘This leads one to believe that it’s the same thing that is causing it and [Ozempic] is the only thing we can think of that’s causing it.’
Ozempic and Wegovy linked to another serious health condition
Using the weight-loss shots Ozempic and Wegovy can increase the risk of severe gastrointestinal problems, adding to the ever-growing list of undesired side effects.
He said after his stomach was pumped for a second time he was put on a liquid diet for several days and was told to only slowly add back solid foods.
His condition has now improved and he is able to have toast. He hopes to be back to eating normally in the coming weeks.
There have been approximately two dozen cases of similar incidents reported to the FDA monitoring system to date.
But it is likely many are going unrecorded because reporting side effects is not a requirement.
Ileus — the medical term for a blocked bowel — is listed as an official side effect on the warning labels of Ozempic, Wegovy and Mounjaro.
It occurs when the stomach takes too long to empty out food, causing the contents to harden into solid masses.
The blockage can cut off blood supply to the intestines and cause pieces of the organ to die and rot, leading to infections or internal bleeding that can be deadly.
But fatal side effects from the weight-loss drugs appear extremely rare.
Fifty-one fatalities involving Ozempic, Mounjaro and drugs containing semaglutide have been reported to the FDA since 2018.
The youngest case was a 38-year-old woman who took the drug to lose weight and the oldest patient was an 85-year-old diabetic, but age was not specified in the majority of cases.
The deaths were reported to the FDA’s FAERS system, which is used to monitor serious side effects of drugs in the US, but the reports are not verified and can be logged by anyone, including consumers, with little scrutiny.
The FDA claims the reports do not prove the deaths were directly caused by the drug, rather they ‘reflect… the observations and opinions’ of those reporting them.
But all drugs come with some risk of side effects.
Trish Webster, 56, from Australia made headlines earlier last week when she died from a blocked intestine while taking Ozempic to lose weight for her daughter’s wedding.
Doctors recorded her cause of death as ‘acute gastrointestinal illness,’ noting Ozempic has been known to cause fatal intestinal blockages.
Even if all 51 deaths in the US were directly caused by the drugs, which the FDA says is unlikely, that is a small number relative to those taking them.
Of the 51 US deaths, 25 involved Ozempic, 18 were linked to Eli Lilly’s Mounjaro and seven involved the lesser-known Rybelsus. One was simply listed as semaglutide.
The database, which lags by about a month, shows the first death occurred on August 1, 2018, and the most recent fatality was recorded just last month on October 5.
For comparison, there are approximately 16,000 deaths per year in the US attributed to NSAIDs — non-steroidal anti-inflammatory drugs used to treat pain and inflammation.
Seventeen of the US weight loss deaths were recorded by doctors and nurses, and 34 were reports were sent by consumers.
All but one death was submitted to the FDA by Novo Nordisk or Eli Lilly.
Reporting rules means drug manufacturers are legally obliged to send all reports of adverse events from a patient or healthcare professional to the FDA.
An FDA spokesperson told DailyMail.com: ‘While FDA relies on the FAERS database as a drug safety surveillance tool after a product is approved and marketed, submission of a report does not mean that the information included in it has been medically confirmed.
‘…the event may have been related to the underlying disease being treated, or caused by some other drug being taken concurrently, or occurred for other reasons.
‘Duplicate reports and heightened awareness of an event with a particular product may inflate the reported occurrence of an adverse event.’
It added the agency monitors the FAERS database ‘on a weekly basis’ to ‘inform whether regulatory action, such as labeling changes or other FDA communications, are needed.’
A spokesman for Novo Nordisk said: ‘Patient safety is a top priority for Novo Nordisk.
‘We take all reports about adverse events from use of our medicines very seriously. However, we do not comment on individual patient cases.’
The spokesman added: ‘Novo Nordisk works closely with the US Food and Drug Administration to continuously monitor the safety profile of our medicines.
‘We stand behind the safety and efficacy of Ozempic when used as indicated.’
Source: Read Full Article